Alert archive / North Carolina / Flash Flood Warnings in 2013
Flash Flood Warning 2, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 23, 2013, 4:43 PM EDT for Edgecombe County, Nash County, North Carolina. It was in force for 2 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2013, 4:43 PM EDT (20:43 UTC)
- Expired
- May 23, 2013, 6:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Edgecombe County, NC, Nash County, NC
The radar
The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:00 PM EDT | FLASH FLOOD | 1 Ssw Rocky Mount, NC | A FEDEX TRUCK WAS REPORTED FLOODED TO NEAR THE TOP OF THE TRUCK AT COKEY ROAD. FLOODING ON NEARBY STREETS WAS REPORTED AS WELL. |
| May 23, 5:30 PM EDT | FLASH FLOOD | 1 W Rocky Mount, NC | FLOODING ON SIDE STREETS ALONG SUNSET AVE BETWEEN THE CITY LAKE AND GRACE ST |
| May 23, 5:30 PM EDT | FLASH FLOOD | 1 W Rocky Mount, NC | GRACE ST BLOCKED BETWEEN THOMAS ST AND FALLS RD |
| May 23, 5:30 PM EDT | FLASH FLOOD | 1 Wsw Rocky Mount, NC | PUBLIC REPORT OF FLOODING ON HAMMOND ST NEAR TILLERY ST |
| May 23, 5:45 PM EDT | FLASH FLOOD | Rocky Mount, NC | NUMEROUS REPORTS OF FLOODING IN DOWNTOWN ROCKY MOUNT... INCLUDING RALEIGH BLVD... FRANKLIN ST... AND BASSETT ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
152
WGUS52 KRAH 232043
FFWRAH
NCC065-127-232245-
/O.NEW.KRAH.FF.W.0002.130523T2043Z-130523T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT THU MAY 23 2013
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
NASH COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 645 PM EDT
* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN PRODUCING FLOODING OVER EAST
CENTRAL NASH AND WEST CENTRAL EDGECOMBE COUNTIES. DOPPLER RADAR
ESTIMATED THAT MORE THAN 2 INCHES OF RAIN HAS FALLEN DURING THE
PAST HOUR.
* LOCATIONS THREATENED WITH FLOODING INCLUDE NASHVILLE...DORTCHES AND
ROCKY MOUNT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS 6 INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. TURN AROUND...
DONT DROWN.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3598 7758 3587 7765 3586 7775 3586 7781
3587 7783 3586 7783 3586 7787 3593 7799
3601 7798 3606 7784 3607 7756
$$
BLAES3 follow-up statements
971
WGUS72 KRAH 232124
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
524 PM EDT THU MAY 23 2013
NCC065-127-232245-
/O.CON.KRAH.FF.W.0002.000000T0000Z-130523T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDGECOMBE NC-NASH NC-
524 PM EDT THU MAY 23 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR EAST
CENTRAL NASH AND WEST CENTRAL EDGECOMBE COUNTIES INCLUDING ROCKY
MOUNT...
AT 515 PM EDT...LOCAL LAW ENFORCEMENT REPORTED SEVERAL ROADS FLOODED
IN ROCKY MOUNT. THE AREA OF VERY HEAVY RAIN THAT PRODUCED THE
FLOODING HAS LARGELY EXITED THE WARNING AREA BUT OCCASIONAL LIGHT TO
MODERATE RAIN WILL LIKELY CONTINUE THROUGH 600 PM. DOPPLER RADAR
ESTIMATED THAT BETWEEN 3 AND 4 INCHES OF RAIN HAS FALLEN OVER
PORTIONS OF EASTERN ROCKY MOUNT.
LOCATIONS THREATENED BY FLOODING INCLUDE BUT ARE NOT LIMITED TO
NASHVILLE...DORTCHES AND ROCKY MOUNT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3606 7767 3598 7758 3587 7765 3586 7775
3586 7781 3587 7783 3586 7783 3586 7787
3593 7799 3601 7798 3606 7784
$$
BLAES285
WGUS72 KRAH 232219
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT THU MAY 23 2013
NCC065-127-232245-
/O.CON.KRAH.FF.W.0002.000000T0000Z-130523T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDGECOMBE NC-NASH NC-
619 PM EDT THU MAY 23 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR EAST
CENTRAL NASH AND WEST CENTRAL EDGECOMBE COUNTIES INCLUDING THE CITY
OF ROCKY MOUNT...
HEAVY RAIN WITH RADAR ESTIMATES OF BETWEEN 3 AND 4 INCHES OF RAIN
FELL ACROSS ROCKY MOUNT DURING A SHORT TIME PERIOD THIS AFTERNOON.
THE HEAVY RAIN HAS RESULTED IN SEVERAL LOCATIONS OF FLASH FLOODING
IN THE CITY OF ROCKY MOUNT. THE HEAVY RAIN HAS ENEDED AND ONLY
SPOTTY LIGHT RAIN IS EXPECTED DURING THE NEXT 30 TO 45 MINUTES.
WATER IS BEGININNING TO RECEDED IN MANY LOCATIONS AND CONDITIONS
SHOULD IMPROVE DURING THE NEXT HOUR OR SO.
FLOODING WAS REPORTED ON SEVERAL STREETS INCLUDING HAMMOND STEET
NEAR TILLERY STREET AND ON SIDE STREETS ALONG SUNSET AVENUE BETWEEN
THE CITY LAKE AND GRACE STREET. IN ADDITIION...A FEDEX TRUCK WAS
REPORTED FLOODED UP TO THE TOP OF THE TRUCK ON COKEY ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM EARLIER HEAVY RAINFALL WILL CAUSE FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3604 7784 3604 7771 3597 7766 3588 7768
3588 7784 3590 7790 3593 7799 3601 7798
$$
BLAES152
WGUS72 KRAH 232244
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT THU MAY 23 2013
NCC065-127-232248-
/O.EXP.KRAH.FF.W.0002.000000T0000Z-130523T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDGECOMBE NC-NASH NC-
644 PM EDT THU MAY 23 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM EDT FOR EAST CENTRAL
NASH AND WEST CENTRAL EDGECOMBE COUNTIES...
DOPPLER RADAR ESTIMATED THAT BETWEEN 3 AND 4 INCHES OF RAIN FELL
DURING A SHORT TIME PERIOD THIS AFTERNOON ACROSS ROCKY MOUNT.
THE HEAVY RAIN PRODCUED SEVERAL LOCATIONS OF FLASH FLOODING IN THE
CITY...ESPECIALY NEAR DOWNTOWN.
THE HEAVY RAIN HAS ENDED AND ONLY SPOTTY LIGHT RAIN IS EXPECTED
DURING THE NEXT FEW HOURS. WATER CONTINUES TO RECEDE BUT IT MAY BE
SEVERAL HOURS BEFORE ALL STREAMS AND CREEKS RECEDE AND LINGERING
FLOOD WATERS COMPLETELY ABATE.
NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS
AND STREAMS. RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT CAN
EASILY SWEEP A CHILD AWAY. STORM DRAINS ARE PARTICULARLY DANGEROUS
AND CAN QUICKLY PULL A CHILD UNDER WATER.
LAT...LON 3604 7784 3604 7771 3597 7766 3588 7768
3588 7784 3590 7790 3593 7799 3601 7798
$$
BLAESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:00 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 23, 3:00 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT THU MAY 23 2013 .SYNOPSIS... A COLD FRONT WILL APPROACH THE AREA FROM THE WEST TODAY...LEADING TO UNSETTLED WEATHER MOST OF THE DAY. AFTER FRONTAL PASSAGE TONIGHT...THE INTRODUCTION OF CANADIAN HIGH PRESSURE WILL BRING COOLER AND MORE SETTLED CONDITIONS TO THE REGION THROUGH THE HOLIDAY WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 240 PM THURSDAY... UPPER LEVEL TROUGH CONTINUES TO DIG SOUTHWARD THIS AFTERNOON AIDED BY A 50-75 KNOT UPPER JET OVER THE UPPER MISSISSIPPI VALLEY. THE SURFACE COLD FRONT IS CURRENTLY MOVING ACROSS CENTRAL TENNESSEE AND WILL TAKE ITS TIME MOVING ACROSS THE MOUNTAINS THIS EVENING. THE MAIN 500 MB VORT MAX ASSOCIATED WITH THE FRONT WILL NOT ARRIVE UNTIL CLOSER TO 00Z. FRONTAL PASSAGE WILL FINALLY OCCUR AFTER 00Z IN THE NORTHWEST PIEDMONT...CLOSER TO 3Z IN THE TRIANGLE AREA...AND NEAR 6Z FOR THE I-95 CORRIDOR. CURRENT RADAR TRENDS SHOW A MYRIAD OF SURFACE BOUNDARIES LEFT OVER FROM LAST NIGHTS CONVECTION AND DIFFERENTIAL HEATING THIS MORNING. IN ADDITION A SMALL SHORTWAVE TROUGH IS MOVING NORTHWARD FROM UPSTATE SOUTH CAROLINA. AT THIS TIME THE BOUNDARY INITIATING THE MOST CONVECTION SPANS SW TO NE FROM THE ROCKINGHAM AREA TO ROANOKE RAPIDS. AT THIS TIME INGREDIENTS FOR THUNDERSTORMS ARE A BIT HEALTHIER THAN IN PREVIOUS DAYS. CURRENTLY THERE IS ABOUT 1000 ML CAPE IN THE EAST WITH LOW LEVEL LAPSE RATES BETWEEN 7-8. EFFECTIVE SHEAR IS AROUND 20 KNOTS. RAP SOUNDINGS SHOW VERY TALL SKINNY CAPE IN THE HAIL GROWTH ZONE MAKING SEVERE HAIL UNLIKELY IN THIS SCENARIO BUT PEA HAIL IS CERTAINLY POSSIBLE. STRAIGHT HODOGRAPHS WITH 20 KNOTS OF SHEAR SUPPORT A MORE LINEAR MULTICELLULAR CONVECTIVE MODE. THERE IS A RELATIVELY DRIER LAYER NEAR 800 MB WITH A VERY MODEST INVERTED V MAKING SEVERE WINDS A LITTLE BIT MORE POSSIBLE THAN IN PREVIOUS DAYS BUT GUSTS WILL MORE LIKELY TOP OUT IN THE 30-40 KNOT RANGE. CURRENT SPC ANALYSIS ALSO SHOWS AN AREA OF 500-700 J/KG OF DCAPE ACROSS THE SOUTH CENTRAL PORTION OF THE CWA. DESPITE PARAMETERS BEING RELATIVELY BETTER TODAY...MID LEVEL LAPSE RATES ARE STILL VERY WEAK. OVERALL BULK SHEAR IS LOW. THERE IS ENOUGH LIFT IN THE MID LEVELS TO SUPPORT MORE LIGHTNING THAN IN PREVIOUS DAYS BUT ANY SEVERE THREAT WILL BE FAIRLY SUBDUED. AS THE VORT MAX APPROACHES FROM THE NORTHWEST...DYNAMICS WILL IMPROVE SLIGHTLY AND IF THERE IS STILL CONVECTION AROUND THE NORTHWEST PIEDMONT WOULD BE THE MOST LIKELY LOCATION TO SEE SEVERE WEATHER. WITH SEVERE POTENTIAL LOW...HEAVY RAIN AND FLOODING WILL AGAIN BE THE LARGEST THREAT. WHILE ONLY A QUARTER TO A HALF OF AN INCH OF WIDESPREAD PRECIPITATION IS EXPECTED...AREAS RECEIVING HEAVY RAINS OVER THE PAST FEW DAYS WOULD BE A BIT MORE PRIMED FOR URBAN AND SMALL STREAM FLOODING. CORFIDI VECTORS SHOW THAT STORMS SHOULD BE PROGRESSIVE ENOUGH TO AVOID TRAINING BUT ORIENTATION OF INDIVIDUAL BOUNDARIES COULD ALLOW FOR SOME TRAINING CELLS THIS AFTERNOON. MOISTURE TRANSPORT...PW VALUES AND SURFACE CONVERGENCE ARE ALL BEST IN THE COASTAL PLAIN THIS AFTERNOON...MAKING THIS THE MOST LIKELY LOCATION FOR FLOODING TODAY. SOUTH SOUTHWESTERLY WINDS TODAY WILL SHIFT TO NORTHWESTERLY AFTER FRONTAL PASSAGE AND SUSTAINED WINDS WILL ELEVATE TO 10-15 KNOTS. HIGHS TODAY WILL BE LARGELY DEPENDENT UPON CONVECTION AND CLOUD COVER BUT IN GENERAL...UPPER 70S TO NEAR 80 IN THE NW AND LOWER TO MID 80S IN THE SOUTH. LOWS WILL BE DEPENDENT UPON THE TIMING OF THE FRONTAL PASSAGE UPPER 50S TO NEAR 60 IN THE NW AND MID 60S SE. SOME MVFR CEILINGS OR VISIBILITIES COULD BE POSSIBLE IN THE EAST BEFORE MAIN FRONT MOVES THROUGH EARLY FRIDAY MORNING. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... AS OF 240 PM THURSDAY... FRIDAY AND FRIDAY NIGHT... THE COLD FRONT WILL SLOWLY MOVE OUT OF THE EASTERN AREAS OF THE CWA DURING THE EARLY MORNING. AFTER FRONTAL PASSAGE WINDS WILL SHIFT TO NORTHWESTERLY AND INCREASE IN SPEED TO 15 KNOTS SUSTAINED. A VERY TALL MIXED LAYER DURING THE AFTERNOON AND THE PASSAGE OF A 30 KNOT 850 JET WILL HELP TRANSPORT SOME OF THOSE WINDS DOWN TO THE SURFACE AND GUSTS OF 25-30 KNOTS ARE POSSIBLE FRIDAY AFTERNOON. SKIES WILL GRADUALLY CLEAR OUT AND THICKNESSES SUPPORT HIGH TEMPERATURES IN THE MID 70S IN MOST LOCATIONS. ON FRIDAY NIGHT WINDS WILL REMAIN BLUSTERY WHICH WILL HELP TO OFFSET RADIATIONAL COOLING A BIT AS THICKNESSES SUPPORT LOWS NEAR 40 DEGREES BUT WILL GO A BIT CONSERVATIVE IN THE LOWER 40S. STILL VERY POSSIBLE TO BREAK THE LOW TEMPERATURE RECORDS AT BOTH RDU AND GSO WHICH ARE BOTH 43 DEGREES. -ELLIS SATURDAY THROUGH SUNDAY NIGHT... A DEEP UPPER LEVEL LOW WILL DRIFT NWD ALONG THE NORTHERN MID ATLANTIC AND NEW ENGLAND COAST THROUGH SUNDAY. DUE TO THE EXTENSIVE CIRCULATION ASSOCIATED WITH THIS SYSTEM IN TANDEM WITH AN AMPLIFYING RIDGE OVER THE CENTRAL U.S....THE FLOW ALOFT ACROSS CENTRAL NC WILL BE NWLY. AT THE SURFACE...COOL CANADIAN HIGH PRESSURE WILL BUILD SEWD FROM THE GREAT LAKES INTO THE CAROLINAS. THE DEEP N-NW FLOW WILL RESULT IN A DRY AND COOL HOLIDAY WEEKEND. THICKNESSES SATURDAY AFTERNOON IN THE 1360S...SOME 30-35M BELOW NORMAL AND SUPPORTIVE OF TEMPS UPPER 60S TO NEAR 70. ALLOWING FOR THE WARMTH OF A LATE MAY SUN...FAVOR TEMPS IN THE LOW-MID 70S. TEMPS WILL COOL OFF QUICKLY SATURDAY EVENING THEN STABILIZE AS MODEL RH CROSS SECTIONS SUGGEST INCREASING MID-HIGH LEVEL CLOUDINESS AFTER MIDNIGHT. THESE CLOUDS ASSOCIATED WITH DISTURBANCES IN THE NW FLOW ALOFT. THIS TYPE OF PATTERN SUPPORTIVE OF OROGRAPHIC ENHANCED CLOUDINESS...SO THE USUALLY TOO WET GFS MAY BE ONTO SOMETHING. THE ARRIVAL OF THESE CLOUDS WILL PLAY A ROLE IN DETERMINING MIN TEMPS. FAVOR COOLEST TEMPS NE WHERE CLOUDS WILL BE LESS/THINNER COMPARED TO THE WEST-SW. IF CLOUDS ARE SLOW TO ARRIVE OR THIN...MIN TEMPS MAY END UP BEING 2-3 DEGREES COOLER THAN FORECAST. MODEST WARM UP EXPECTED SUNDAY AS THICKNESSES RECOVER INTO THE 1370S/LOW 1380S. EXPECT AFTERNOON TEMPS IN THE MID-UPPER 70S UNDER PARTLY-MOSTLY SUNNY SKIES. SUNDAY NIGHT SHOULD BE A LITTLE MILDER AS AIR MASS CONTINUES TO MODIFY. MOS GUIDANCE APPEARS TOO WARM BY A CATEGORY. FAVOR MIN TEMPS NEAR 50 COOLER SPOTS TO LOW-MID 50S ELSEWHERE. -WSS && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 300 PM THURSDAY... 12Z GFS TRENDING TOWARD THE 00Z ECMWF. THE ECMWF HELD ONTO THE L/W TROUGH ALONG THE EASTERN SEABOARD RESULTING IN A SLOWER WARMING TREND WHERE AS THE GFS WITH ITS BUILDING MID-UPPER HEIGHTS ADVERTISES A QUICKER/MORE NOTABLE WARM-UP. THE ECMWF SOLUTION OF A LINGERING TROUGH NEAR OR OFFSHORE OF THE NEW ENGLAND COAST AND AN AMPLIFYING RIDGE OVER THE MS RIVER VALLEY WILL MAINTAIN A NW FLOW ALOFT OVER CENTRAL NC. THE ECMWF HINTS AT POSSIBLE DISTURBANCES ASSOCIATED WITH MCS ACTIVITY THAT MAY OCCUR IN THE UPPER MID WEST/GREAT LAKES TUESDAY-THURSDAY CROSSING OUR REGION. IF THIS WERE TO OCCUR...COULD SEE A PERIOD OF UNSETTLED WEATHER ANYTIME BETWEEN WEDNESDAY-THURSDAY. IF GFS WERE TO VERIFY WITH THE RIDGE BUILDING CLOSER TO HOME...MCS ACTIVITY WILL BE SHUNTED MORE TO OUR NORTH. FOR NOW...WILL KEEP POPS NO HIGHER THAN 20 PERCENT TUESDAY INTO THURSDAY. LOW LEVEL THICKNESSES RETURN TO NEAR OR SLIGHTLY ABOVE NORMAL VALUES TUESDAY ONWARD. WILL HAVE AFTERNOON TEMPS NEAR 80-LOWER 80S TUESDAY...AND LOW-MID 80S WEDNESDAY/THURSDAY. AGAIN...IF GFS VERIFIES...WED/THU COULD SEE TEMPS IN THE UPPER 80S TO NEAR 90. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 140 PM THURSDAY... 24 HOUR TAF PERIOD: COMPLICATED LOW CONFIDENCE FORECAST FOR THIS AFTERNOON. SEVERAL OUTFLOW AND DIFFERENTIAL HEATING BOUNDARIES HAVE SET UP ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON. APPROACHING FROM THE SOUTHWEST IS A SHORTWAVE TROUGH THAT WAS LOCATED OVER NORTHERN GA THIS MORNING. ALL OF THESE SURFACE BOUNDARIES WILL BE FOCI FOR THE GENESIS OF SHOWERS AND STORMS THIS AFTERNOON. THE MOST PROMINENT BOUNDARY AT THIS TIME IS BISECTING THE CWA FROM SW TO NE AND WILL BE AFFECTING KFAY AND KRWI IN THE NEXT COUPLE OF HOURS. HEAVY RAIN AND GUSTY WINDS ARE LIKELY WITH THESE STORMS ALONG WITH IFR/MVFR CEILINGS AND VISIBILITIES. OTHERWISE VFR CONDITIONS WILL PREVAIL OUTSIDE OF STORMS WITH WINDS OUT OF THE SOUTH SOUTHWEST AT 5-10 KNOTS. LATER THIS AFTERNOON A MORE CONCENTRATED LINE OF SHOWERS AND STORMS ASSOCIATED WITH THE PRE-FRONTAL TROUGH WILL MAKE THEIR WAY ACROSS THE AREA WITH THE TRIAD TERMINALS AFFECTED JUST BEFORE 0Z. THIS LINE WILL SLOWLY PROGRESS EASTWARD GETTING TO KRDU AND KFAY IN THE VICINITY OF 3Z AND KRWI CLOSER TO 6Z. FOR FRIDAY CONDITIONS WILL RETURN TO VFR BUT STRONG GUSTY WINDS WILL BE THE PROBLEM OF THE DAY WITH 15-20 KNOTS SUSTAINED OUT OF THE NORTHWEST GUSTING TO 25-30 KNOTS. SKIES WILL GRADUALLY CLEAR THROUGHOUT THE DAY. LONG TERM: SATURDAY WILL SEE A PROLONGED RETURN TO VFR CONDITIONS THROUGH MONDAY MAKING CONDITIONS VERY FAVORABLE FOR GENERAL AVIATION THROUGH THE EXTENDED MEMORIAL DAY WEEKEND. && .CLIMATE... MORNING LOW TEMPERATURES ON THE 25TH AND 26TH ARE EXPECTED TO BE NEAR RECORD MIN TEMPS FOR THE DATE. RECORD MIN TEMP/YEAR SET MAY 25TH MAY 26TH RDU 43 / 1967 43 / 1979 GSO 43 / 1956 42 / 1930 .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...ELLIS NEAR TERM...ELLIS SHORT TERM...ELLIS/WSS LONG TERM...WSS AVIATION...ELLIS CLIMATE...RAH
Hazardous weather outlook, May 23, 3:25 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 325 PM EDT THU MAY 23 2013 NCZ007>011-021>028-038>043-073>078-083>086-088-089-241930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 325 PM EDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS...THE STRONGEST OF WHICH WILL BE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH...ARE EXPECTED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 23, 1:32 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
132 PM EDT THU MAY 23 2013
NCZ011-026>028-041>043-075-077-078-084>086-088-231900-
CUMBERLAND-EDGECOMBE-FRANKLIN-HALIFAX-HARNETT-HOKE-JOHNSTON-MOORE-
NASH-RICHMOND-SCOTLAND-WAKE-WAYNE-WILSON-
132 PM EDT THU MAY 23 2013
...A BAND OF HEAVY SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE
ACROSS SECTIONS OF THE SANDHILLS...EASTERN PIEDMONT AND COASTAL
PLAIN OF CENTRAL NORTH CAROLINA THROUGH 300 PM EDT...
AT 130 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS ALONG A
LINE EXTENDING FROM HALIFAX TO GARNER TO GIBSON...OR ALONG A LINE
EXTENDING FROM HALIFAX TO 10 MILES SOUTH OF RALEIGH TO 7 MILES NORTH
OF BENNETTSVILLE...MOVING SLOWLY TO THE EAST.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
VERY HEAVY RAIN CAN BE EXPECTED DUE TO THE SLOW MOVEMENT OF THESE
SHOWERS AND STORMS. PROLONGED HEAVY RAIN WILL RESULT IN PONDING OF
WATER ON ROADWAYS...STANDING WATER IN LOW LYING AREAS...AND MINOR
FLOODING OF CREEKS AND STREAMS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS.
&&
LAT...LON 3480 7970 3568 7875 3638 7758 3637 7755
3631 7756 3633 7744 3632 7743 3620 7736
3549 7810 3526 7838 3530 7858 3520 7865
3504 7866 3484 7891 3488 7893 3495 7904
3483 7919 3483 7934 3477 7933 3463 7946
TIME...MOT...LOC 1730Z 276DEG 4KT 3631 7756 3567 7864
3473 7966
WSSSpecial weather statement, May 23, 3:03 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT THU MAY 23 2013
NCZ041>043-077-078-088-089-232000-
CUMBERLAND-HARNETT-JOHNSTON-SAMPSON-WAKE-WAYNE-WILSON-
303 PM EDT THU MAY 23 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON...HARNETT...WAYNE...
JOHNSTON...WILSON...WAKE AND CUMBERLAND COUNTIES THROUGH 400 PM
EDT...
AT 301 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EMIT TO 8 MILES WEST OF
HOPE MILLS...OR ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
SMITHFIELD TO 8 MILES EAST OF RAEFORD...MOVING EAST AT 25 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...BENSON...HOPE
MILLS...SMITHFIELD...SELMA...PINE LEVEL...KENLY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 312 AND 348.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 46 AND 119.
WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS. FOR YOUR SAFETY...SEEK SHELTER IN A
NEARBY BUILDING.
IN ADDITION...VERY HEAVY RAIN CAN BE EXPECTED DUE TO THE SLOW
MOVEMENT OF THESE STORMS. PROLONGED HEAVY RAIN WILL RESULT IN
PONDING OF WATER ON ROADWAYS...STANDING WATER IN LOW LYING
AREAS...AND MINOR FLOODING OF CREEKS AND STREAMS. DRIVERS ARE URGED
TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING...
ESPECIALLY IN URBAN AREAS WHERE SLOW MOVING STORMS CAN QUICKLY LEAD
TO FLASH FLOODING.
&&
LAT...LON 3498 7905 3502 7908 3575 7847 3574 7822
3573 7820 3574 7779 3495 7845
TIME...MOT...LOC 1901Z 263DEG 20KT 3572 7823 3496 7906
NPSpecial weather statement, May 23, 3:12 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT THU MAY 23 2013
NCZ010-011-026>028-041>043-232015-
EDGECOMBE-FRANKLIN-HALIFAX-JOHNSTON-NASH-WAKE-WARREN-WILSON-
312 PM EDT THU MAY 23 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...NASH...WILSON...
WARREN...WAKE...HALIFAX...FRANKLIN AND EDGECOMBE COUNTIES THROUGH 415
PM EDT...
AT 309 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF
WARRENTON TO 17 MILES NORTH OF SMITHFIELD...MOVING EAST AT 15 MPH.
ADDITIONAL STORMS ARE ALSO LOCATED OVER RALEIGH AND WAKE FOREST.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WAKE FOREST...
CASTALIA...SPRING HOPE... ARCOLA...NASHVILLE...MIDDLESEX...
BAILEY...AND SIMS..
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 298 AND 301.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 119 AND 173.
THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 419 AND 429.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER INDOORS...AN ENCLOSED
VEHICLE CAN PROVIDE SAFE SHELTER FROM LIGHTNING. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.
&&
LAT...LON 3654 7789 3651 7788 3648 7776 3649 7764
3645 7762 3641 7754 3637 7754 3635 7758
3631 7756 3633 7744 3627 7741 3624 7737
3622 7738 3619 7732 3573 7780 3576 7869
3655 7799
TIME...MOT...LOC 1909Z 282DEG 12KT 3627 7794 3575 7830
10Special weather statement, May 23, 3:53 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 353 PM EDT THU MAY 23 2013 NCZ027-028-043-232045- EDGECOMBE-NASH-WILSON- 353 PM EDT THU MAY 23 2013 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST NASH... NORTHERN WILSON AND SOUTHERN EDGECOMBE COUNTIES THROUGH 445 PM EDT... AT 353 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NEW HOPE...OR ABOUT 10 MILES SOUTH OF NASHVILLE...MOVING NORTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ELM CITY... SHARPSBURG...ROCKY MOUNT. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 40 TO 50 MPH. DEADLY CLOUD TO GROUND LIGHTNING. HEAVY RAINFALL AND MINOR FLOODING. SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING. && LAT...LON 3601 7775 3585 7759 3576 7796 3584 7801 TIME...MOT...LOC 1953Z 240DEG 12KT 3582 7793 77
Special weather statement, May 23, 4:13 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
413 PM EDT THU MAY 23 2013
NCZ043-232115-
WILSON-
413 PM EDT THU MAY 23 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON COUNTY THROUGH 515 PM
EDT...
AT 412 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LUCAMA...OR ABOUT 18 MILES NORTH OF GOLDSBORO...MOVING EAST AT 15
MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LUCAMA...
STANTONSBURG... AND SARATOGA.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3557 7781 3558 7782 3559 7783 3558 7786
3558 7800 3560 7803 3572 7802 3576 7773
3573 7772 3567 7766
TIME...MOT...LOC 2012Z 268DEG 13KT 3564 7795
77Special weather statement, May 23, 4:16 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
416 PM EDT THU MAY 23 2013
NCZ028-232115-
EDGECOMBE-
416 PM EDT THU MAY 23 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS EDGECOMBE COUNTY THROUGH
515 PM EDT...
AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROCKY MOUNT...MOVING EAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...KINGSBORO...TARBORO.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3576 7751 3578 7774 3583 7775 3586 7783
3588 7783 3600 7778 3606 7753 3605 7753
3578 7748
TIME...MOT...LOC 2016Z 262DEG 7KT 3589 7775
22The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:45 AM EDT | Special Weather Statement | RAH | Stanly | 60 min |
| May 23, 1:51 AM EDT | Special Weather Statement | RAH | Alamance, Orange, Randolph | 54 min |
| May 23, 1:32 PM EDT | Special Weather Statement | RAH | Cumberland, Halifax, Harnett, Hoke, Johnston, Nash and 2 more | 88 min |
| May 23, 2:27 PM EDT | Areal Flood Advisory | RAH | Wake | 63 min |
| May 23, 2:48 PM EDT | Areal Flood Advisory | RAH | Harnett | 2 hr |
| May 23, 3:03 PM EDT | Special Weather Statement | RAH | Cumberland, Johnston, Wilson | 57 min |
| May 23, 3:12 PM EDT | Special Weather Statement | RAH | Franklin, Halifax, Nash, Wake, Warren | 63 min |
| May 23, 3:53 PM EDT | Special Weather Statement | RAH | Edgecombe | 52 min |
| May 23, 4:13 PM EDT | Special Weather Statement | RAH | Wilson | 62 min |
| May 23, 4:16 PM EDT | Special Weather Statement | RAH | Edgecombe | 59 min |
| May 23, 4:20 PM EDT | Areal Flood Advisory | RAH | Halifax | 70 min |
| May 23, 4:34 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Nash | 86 min |
Nearby
Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.